Alert archive / Utah / Flash Flood Warnings in 2006
Flash Flood Warning 51, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 9, 2006, 1:54 PM MDT for 4 counties in Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2006, 1:54 PM MDT (19:54 UTC)
- Expired
- Oct 9, 2006, 8:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Emery County, UT, Garfield County, UT, Kane County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 5:00 PM MDT | HEAVY RAIN 1.36 | Bullfrog, UT | SENSOR AT BULLFROG MARINA ON LAKE POWELL. RAINFALL TOTAL OCCURRED IN AN APPROX. 20 MINUTE TIME PERIOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 092005
FFWSLC
UTC015-017-025-055-100200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
154 PM MDT MON OCT 9 2006
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN KANE COUNTY IN UTAH...
GARFIELD COUNTY IN UTAH...
SOUTHERN EMERY COUNTY IN UTAH...
WAYNE COUNTY IN UTAH...
* UNTIL 800 PM MDT.
* AT 151 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM HEAVY RAINFALL OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TICABOO...HENRIEVILLE...HANKSVILLE...ESCALANTE...BULLFROG...
BRYCE CANYON NATIONAL PARK...BOULDER AND BIG WATER
MODERATE TO HEAVY RAINFALL CONTINUES TO FALL OVER THE WESTERN AND
CENTRAL PORTIONS OF THE WARNED AREA. THE PARIA AND ESCALANTE RIVERS
AND THEIR TRIBUTARIES...AND THE WAHWEEP AND LAST CHANCE CREEK
DRAINAGES ARE FLOODING CURRENTLY OR WILL FLOOD SHORTLY. CAPITOL REEF
NATIONAL PARK IS REPORTING THAT THREE ROADS INCLUDING SCENIC DRIVE
HAVE BEEN CLOSED DUE TO WATER FLOWING ACROSS THE ROADWAY. WHILE
AREAS OF EMERY AND WAYNE COUNTIES HAVE SEEN ONLY LIGHT TO MODERATE
RAINFALL THIS MORNING...STRONG SHOWERS AND THUNDERSTORMS ARE
DEVELOPING OVER SOUTH AND EAST CENTRAL UTAH AND FLOODING WILL OCCUR
LATER AS RAIN BEGINS TO FALL HARDER.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT
LAKE CITY.
LAT...LON 3753 11229 3701 11219 3701 11136 3716 11111
3750 11071 3790 11040 3817 10994 3856 11009
3890 11019 3900 11017 3901 11129 3848 11129
3848 11178 3808 11178 3809 11238
$$
HALL1 follow-up statement
000
WGUS75 KSLC 092355
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 PM MDT MON OCT 9 2006
UTC015-017-025-055-100200-
GARFIELD UT-WAYNE UT-EMERY UT-KANE UT-
550 PM MDT MON OCT 9 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EASTERN KANE...SOUTHERN EMERY...WAYNE AND GARFIELD COUNTIES...
AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE WARNING
AREA. SOME OF THESE HEAVIER SHOWERS AND STORMS ARE PRODUCING FLASH
FLOODING...ESPECIALLY IN THE SLOT CANYONS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREEN
RIVER...TORREY...TEASDALE...LOA...HANKSVILLE...CAPITOL REEF NP AND
BICKNELL.
THE HEAVIEST SHOWERS AND THUNDERSTORMS WERE MOVING OFF TO THE EAST
OF THE WARNING AREA LATE THIS AFTERNOON. RUNOFF FROM RAINFALL
EARLIER THIS AFTERNOON COMBINED WITH ADDITIONAL RAINFALL EARLY THIS
EVENING WILL KEEP MANY OF THE SMALL STREAMS AND WASHES RUNNING FAST
AND HEAVY ACROSS THE WARNING AREA THROUGH 800 PM THIS EVENING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 3753 11229 3701 11219 3701 11136 3716 11111
3750 11071 3790 11040 3817 10994 3856 11009
3890 11019 3900 11017 3901 11129 3848 11129
3848 11178 3808 11178 3809 11238
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 11:10 AM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 9, 11:10 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1110 AM MDT MON OCT 9 2006
.SYNOPSIS...A SERIES OF STORM SYSTEMS WILL INCREASE MOISTURE AND
INSTABILITY OVER THE AREA THROUGH TUESDAY. WEAK HIGH PRESSURE WILL
DEVELOP OVER THE REGION LATE TUESDAY BRINGING DRIER AND MORE
STABLE CONDITIONS TO THE AREA THROUGH THE REMAINDER OF THE WEEK.
&&
.DISCUSSION...RADAR MOSAIC INDICATES BAND OF SHOWERS AND
THUNDERSTORMS STRETCHING FROM KLAS ACROSS SOUTHERN AND CENTRAL
UTAH INTO WESTERN COLORADO. ENOUGH MOISTURE IS IN PLACE TODAY TO
CREATE SHOWER AND THUNDERSTORM DEVELOPMENT FOR THIS AFTERNOON AND
THIS EVENING. GFS AND NAM KEEP 4 G/KG MIXING RATIOS AT 700 MB OVER
THE MAJORITY OF THE STATE THROUGH THIS EVENING. THEN...DRYING
BEGINS TO TAKE PLACE AS ONE STORM SYSTEM ROTATES OUT OF ARIZONA
AND HEADS EAST INTO NEW MEXICO...AND ANOTHER STORM SYSTEM SLIDES
SOUTHWEST THROUGH NEVADA THEN OFF THE COAST OF CALIFORNIA.
SOUTHEASTERN AND EASTERN PORTION OF AREA STILL REMAINS IN A
THREAT FOR FLASH FLOODING DUE TO INCREASED SOIL MOISTURE CONTENT
WITH THE RECENT RAINS. FLASH FLOOD ADVISORY MAY NEED TO BE
EXTENDED. IT IS BEING DISCUSSED AT THIS TIME.
WEAK RIDGING WILL TAKE HOLD OF THE AREA TUESDAY...DRYING AND
STABILIZING THE AREA FOR LATE WEEK. STORM SYSTEM SLIDING THROUGH
NEVADA AND CALIFORNIA WILL SLIDE WELL ENOUGH OFF-SHORE LESSEN THE
THREAT FOR SHOWER DEVELOPMENT.
NEXT WEEKEND COULD GET INTERESTING AS TROUGH SPINS OFF THE COAST
OF CALIFORNIA AND PICKS UP SOME SUB-TROPICAL MOISTURE. ALL MODELS
INDICATES SOME SORT OF TAP OF SUB-TROPICAL MOISTURE...BUT HOW FAR
NORTH WILL THE MOISTURE GO? GFS INDICATES THAT THE STORMS WILL
TAKE A SOUTHERN TRACK...BUT ECMWF INDICATES THAT THE TRACK MAY
MOVE FARTHER NORTH INTO SOUTHEASTERN UTAH. EXTENDED WILL REMAIN
UNCHANGED FOR NOW AS A RESULT.
&&
.HYDROLOGY...MOISTURE OVER SOUTHERN AND EAST CENTRAL UTAH WILL
CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGHOUT TODAY.
DAYTIME HEATING THIS AFTERNOON SHOULD DESTABILIZE THE ATMOSPHERE
TO BRING QPF UP ABOVE 0.50 INCHES. WITH SOIL MOISTURE CONTENT HIGH
FROM LAST STORM SYSTEM...FLOODING COULD OCCUR WITH THESE AMOUNTS.
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 6 PM THIS
EVENING...BUT THIS WATCH MAY NEED TO BE EXTENDED.
&&
.AVIATION...CLOUDS WILL INCREASE AT THE SLC TERMINAL TODAY. CEILINGS
ARE EXPECTED TO REMAIN ABOVE 7000 FT AGL THROUGH THE DAY...BUT THERE
IS A 30 PERCENT CHANCE OF A SHOWER AND ABOUT A 15 PERCENT CHANCE OF
A THUNDERSTORM FOR THE SLC TERMINAL THIS AFTERNOON AND EVENING.
CEILINGS WILL MAINLY REMAIN VFR BUT WILL DROP BELOW 6000 FT IF ANY
PRECIPITATION OCCURS. HIGH-END MVFR CIGS ARE POSSIBLE IN HEAVIER
SHOWERS. A WEAK COLD FRONT CROSSING NORTHERN UTAH WILL PASS THE
AIRFIELD BY NOON. WINDS AT SLC WILL BECOME NORTHERLY BEHIND THIS
FRONT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 6 PM MONDAY FOR UTZ012-UTZ013-UTZ018-
UTZ020-UTZ021.
WY...NONE.
&&
HALL/WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Oct 9, 4:36 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 436 AM MDT MON OCT 9 2006 UTZ012-013-018>021-101100- CASTLE COUNTRY-SAN RAFAEL SWELL-HENRY MOUNTAINS- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL- 436 AM MDT MON OCT 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND EAST CENTRAL UTAH. .DAY ONE...TODAY AND TONIGHT MOISTURE SPREADING NORTH ACROSS THE OUTLOOK AREA WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO SOUTHERN AND CENTRAL UTAH TODAY. RAINFALL ASSOCIATED WITH THESE STORMS IS EXPECTED TO BE SUFFICIENT TO RESULT IN FLASH FLOODING WITHIN SLOT CANYONS AND NORMALLY DRY WASHES. A FLASH FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK AREA THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. ANOTHER STORM SYSTEM MAY BRING ADDITIONAL RAINFALL TO MUCH OF SOUTHERN UTAH LATE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ001>011-014>017-WYZ021-101100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH- SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-SOUTHWEST WYOMING- 436 AM MDT MON OCT 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...CENTRAL AND SOUTHWEST UTAH...AS WELL AS FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE OUTLOOK AREA. THE MOST NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL UTAH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DRYING TREND IS EXPECTED ACROSS THE REGION LATE TUESDAY THROUGH THE END OF THE WEEK. AS A RESULT...NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:50 AM MDT | Flash Flood Watch | SLC | 17 hr |
Nearby
Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.